Your experiences with Celexa/Lexapro
July 22, 2010 9:30 AM Subscribe
You're taken both Celexa and Lexapro. In your experience, is there a difference? Did you have fewer side effects with Lexapro?
posted by not that girl to health & fitness (25 answers total) 2 users marked this as a favorite
The question is pretty well right there in the short version, but for folks who enjoy the hand-wringy details:
A few years ago, a doctor put me on Celexa for some severe anxiety I was having related to a scary life situation. It really helped with the anxiety, but over the next 18+ months it pretty much ruined my life in other ways: I experienced debilitating fatigue (which nobody I consulted about it told me could be a Celexa side effect...I figured it out from somebody else's AskMetafilter question last fall), I lost my appetite, yet I gained 40+ pounds in under a year despite not being able to eat.
I tapered off the Celexa last fall, and the withdrawal was also hellish. Because of the fatigue, I lost a lot of my fitness and I've had trouble getting it back; my appetite has not returned. I feel like it broke me in a way I don't know whether I'll be able to fix.
So, fast-forward to now: I'm having a lot of anxiety, and just recently, some depression. This seems to be related to some underlying hormonal weirdness that is making my mid-40s a hellish time, and I'm working with an ob to try to deal with that aspect of things. But in the meantime, the hormones are driving this anxiety and depression and I wonder if I need meds again.
I saw my doctor yesterday, and she wants me to try Lexapro. She says that in her experience, it's much "cleaner" than Celexa and people tolerate it better, with fewer side effects.
A friend of mind who is a PA says that medical types she knows are divided on Lexapro. Some think it's pretty much Celexa changed just enough to get a new patent and wring out some profits; others think it really is dramatically different. Clearly my doctor is in the latter group.
She rejected Wellbutrin because it can rev people up and be bad for people with anxiety, and offered Seroquel as an alternative, but she says it's so sedating when people are first on it they call her up and complain that she put them in a coma; after 18 months of not being able to stay awake for a whole day, the idea of being heavily sedated, even temporarily, freaks me out.
So: I took my first Lexapro last night (1/2 of a 10 mg tablet), and woke in the middle of the night with a screaming headache, nausea, and electric-shock sensations like I had when I was tapering off the Celexa. Now I'm freaked out. I don't know whether to stick with it or ask for something else or give up on it.
I don't want to give up on something because of temporary effects that will pass in a few weeks, but I don't want a clusterfuck like I had with Celexa, either. I would prefer to stay off psych meds altogether for awhile but I may well need them at least until we deal with my hormonal bs. I've been visiting some of the mental health forums, but don't have the patience to wade through a lot of threads about Celexa/Lexapro that wander off-topic or never answer the original question.
So here I am. Tell me what you know.